Hail, Williamson
- When
- March 18, 12:12 PM CST
- Where
- Williamson County, 3.89 mi SSE of Florence
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.780, -97.770
A trained spotter 5 miles east of Andice reported nickel size hail.
A frontal system moved through South Central Texas producing thunderstorms which caused large hail in Williamson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A frontal system moved through South Central Texas producing thunderstorms which caused large hail in Williamson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 9:34 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1034 AM CDT TUE MAR 18 2008 .UPDATE... THE UPPER LOW PERCHED JUST NORTHWEST OF OUR AREA WILL CONTINUE TO TREK EASTWARD THROUGH THE DAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON HOURS...AND WILL GRADUALLY DECREASE FROM THE WEST LATE THIS AFTERNOON AND INTO THE EVENING. A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE REGION AS THE LOW PUSHES TO THE EAST WITH STRONG WEST TO NORTHWEST WINDS EXPECTED THIS AFTERNOON AND EVENING. AS SUCH...HAVE EXPANDED THE WIND ADVISORY AND ALSO EXTENDED IT UNTIL MIDNIGHT TONIGHT. THE EXISTING FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 1 PM. HOWEVER...IF THE STORM SYSTEM APPEARS TO SLOW DOWN/STALL OUT ANY FURTHER...A NEW WATCH MAY BE NECESSARY FOR THE EASTERN TIER OF COUNTIES THIS AFTERNOON. HAVE TWEAKED NEAR-TERM TEMPERATURE GRIDS AS MANY SITES HAVE EITHER ALREADY EXPERIENCED THE HIGH FOR THE DAY OR WILL WITHIN THE NEXT FEW HOURS. OTHERWISE...CURRENT FORECAST IS ON TRACK. && .PREV DISCUSSION... /ISSUED 654 AM CDT TUE MAR 18 2008/ AVIATION... OVERNIGHT CONVECTION PUSHED AN OUTFLOW BOUNDARY THAT BROUGHT NW WINDS INTO THE UVA AREA, BUT S/SE WINDS WILL PERSIST OVER THE I-35 TERMINALS THROUGH THE REST OF THE MORNING. SCATTERED CONVECTION WILL MAKE FOR A VARIETY OF SKIES AND VSBYS, BUT THE STRONG WINDS SHOULD KEEP MOST SKIES IN THE MVFR CATEGORY. A FEW STRONG STORMS COULD BRING BRIEF HEAVY DOWNPOURS AND A POSSIBILITY OF STRONG WINDS AND HAIL, BUT MOST CONVECTION SHOULD BE WEAK ACROSS TERMINALS NEAR AND TO THE WEST OF THE I-35 CORRIDOR. INCREASED MIXING WILL REDUCE THE CONVECTION COVERAGE AS DRIER AIR MIXES IN FROM THE SOUTHWEST. THE COLD FRONT SHOULD BE THROUGH MOST TERMINALS BY 03Z, WITH A FEW MVFR CIGS AND SHOWERS POSSIBLE OVER THE NORTHERN HILL COUNTRY. PREV DISCUSSION... /ISSUED 408 AM CDT TUE MAR 18 2008/ DISCUSSION... UPPER LOW JUST SW OF THE BIG BEND REGION IN MEXICO IS SLOW TO LIFT OUT THIS MORNING AND INITIAL ROUND OF CONVECTION OVER THE WESTERN CWA HAS WEAKENED OR MOVED TO THE NE THIS MORNING. STILL EXPECTING ANOTHER ROUND OF MORE ORGANIZED CONVECTION TO DEVELOP THIS MORNING ALONG THE BOUNDARY THAT IS PUSHING THRU THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY. WILL KEEP THE FLASH FLOOD WATCH AS IS FOR NOW DUE TO EXPECTED REDEVELOPMENT BUT WATCH MAY NEED TO BE EXTENDED AND SHIFTED EASTWARD FOR THE AFTERNOON AS SLOW TRAINING CONVECTION INTERACTS WITH A STRONG INFLOW OFF THE GULF. A THIRD ROUND OF ELEVATED SHOWERS/ISOLATED THUNDERSTORMS WILL DEVELOP AS THE UPPER LOW LIFTS NE ACROSS THE CWA LATER THIS AFTERNOON AND EVENING. HAVE ISSUED A WIND ADVISORY FOR THE RIO GRANDE PLAINS NEAR THE SURFACE LOW OVER THE WESTERN HILL COUNTRY AND MAY HAVE TO EXPAND THE ADVISORY LATER THIS SHIFT BUT FOR NOW WINDS EAST OF THE LOW ARE BELOW CRITERIA. OTHERWISE CLEARING AND COOLER LATE TONIGHT WITH GUSTY NWLY WINDS PREVAILING POSSIBLE REQUIRING A WIND ADVISORY FOR AT LEAST THE EVENING HOURS. DRY WESTERLY UPPER LOW TO PREVAIL FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. THE NEXT RAIN CHANCES WILL BE ON SATURDAY NIGHT/SUNDAY WHEN THE NEXT COLD FRONT DROPS INTO S TX. FIRE WEATHER... WILL LIKELY ADJUST THE RED FLAG WARNING TO REMOVE THE NRN COUPLE COUNTIES WHERE WIDESPREAD WETTING RAINS HAVE OCCURRED AND HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES...HOWEVER THE SW COUNTIES ARE STILL EXPECTED TO MEET OR EXCEED WIND/RH CRITERIA AND WETTING RAINS WILL BE SPOTTY AT BEST. WEDNESDAY WILL HAVE NW WINDS AND HUMIDITIES APPROACH CRITICAL LEVELS AND MAY CONSIDER A FIRE WEATHER WATCH IN THE NEXT FEW HOURS...BUT A THE VERY LEAST WILL HIGHLIGHT MENTION OF APPROACHING CRITICAL THRESH HOLDS FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 49 76 44 76 / 90 50 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 73 46 75 38 75 / 90 50 0 0 0 DEL RIO INTL AIRPORT 62 49 78 49 76 / 50 20 0 0 0 SAN ANTONIO INTL AIRPORT 73 48 78 44 75 / 70 40 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO... BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE... LLANO...TRAVIS...WILLIAMSON...WILSON. WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY... MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE... ZAVALA. FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE... GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON. && 25/08/BF/SS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1040 AM CDT TUE MAR 18 2008 TXZ171>173-183>194-202>209-217>225-228-181945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1040 AM CDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM ACROSS NORTHEASTERN PORTIONS OF SOUTH CENTRAL TEXAS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS. A WIND ADVISORY IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 7 PM TODAY ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD BECOME FAVORABLE FOR THE SPREAD OF FIRES. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS FOR WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 9 WNW LEAKEY 29.77N 99.90W
03/17/2008 E0.75 INCH REAL TX PUBLIC
MINOR TREE DAMAGE.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL COMSTOCK 29.68N 101.17W
03/18/2008 E1.75 INCH VAL VERDE TX PUBLIC
HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
RELAYED TO CO-OP OBSERVER FROM PUBLIC.
&&
BFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1124 AM CDT TUE MAR 18 2008 TXZ184>187-203-204-181730- BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE- 1124 AM CDT TUE MAR 18 2008 ...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA... EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES... AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF KERR AND BANDERA COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS... REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE NEXT HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN... SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1158 AM CDT TUE MAR 18 2008 TXZ171-188-189-181800- GILLESPIE-KENDALL-LLANO- 1158 AM CDT TUE MAR 18 2008 ...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL... GILLESPIE...AND LLANO COUNTIES... AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail. Local standard time, as filed.
A trained spotter 5 miles east of Andice reported nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88373.